Phytonadione Therapy in a Multiple-Drug Overdose Involving Warfarin

Duane Bates, B.Sc.(Pharm.), and Marcy Mintz, M.D.

Disclosures

Pharmacotherapy. 2000;20(10) 

In This Article

Abstract and Introduction

We cared for a patient who ingested an unknown amount of acetaminophen with zopiclone and warfarin. The only liver function test that was abnormal was an increased international normalized ratio (INR), which remained elevated despite treatment with subcutaneous phytonadione and a prolonged infusion of N-acetylcysteine. An interaction between acetaminophen and warfarin may have decreased the hepatic metabolism of warfarin. The patient received numerous antibiotics that may have contributed to the increased INR. The prolonged elevation of INR also may have been due to infrequent administration of phytonadione.

Warfarin is the most widely used anticoagulant in North America.[1] It is administered for prophylaxis and treatment of thromboembolic disease as well as for prevention of thrombotic complications associated with both atrial fibrillation and prosthetic heart valves.[1] Warfarin also is administered to prevent in situ cardiac thrombosis after an anterior wall myocardial infarction and for long-term protection from clot formation in patients with severely decreased cardiac ejection fraction.[1] It is well tolerated, with bleeding being the most common complication.[1] Despite its widespread administration, very few case reports describe warfarin overdose.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....